Anaphylactic shock after intravenous fluorescein administration for intraoperative cystoscopy

Toy Lee, Derrick Sanderson, Paula Doyle, Gunhilde Buchsbaum

Research output: Contribution to journalArticle

1 Citation (Scopus)

Abstract

Background: Rates of administration of intravenous sodium fluorescein during cystoscopy have increased since indigotindisulfonate sodium was removed from the market in 2014. Although sodium fluorescein has been extensively evaluated and found to be safe, side effects including anaphylaxis have been observed, with an incidence between 0.05% and 1.0%. Case: We present a case of anaphylactic shock after administration of intravenous sodium fluorescein for the assessment of ureteral efflux in a patient with a history of frequent severe allergic reactions undergoing urethral lysis and cystoscopy for urinary retention. Cardiopulmonary structure and function were evaluated and found to be normal. An elevated serum tryptase level was identified, indicating an anaphylactoid reaction. Timely recognition of symptoms associated with a severe allergic reaction in the setting of hemodynamic instability with prompt supportive and pharmacologic therapy was vital in the patient's recovery. Conclusion: Health care providers must be aware of this potential complication, especially in patients with a history of severe allergic reactions.

Original languageEnglish (US)
Pages (from-to)727-729
Number of pages3
JournalObstetrics and gynecology
Volume131
Issue number4
DOIs
StatePublished - Jan 1 2018
Externally publishedYes

Fingerprint

Cystoscopy
Anaphylaxis
Fluorescein
Intravenous Administration
Hypersensitivity
Indigo Carmine
Tryptases
Urinary Retention
Health Personnel
Hemodynamics
Incidence
Serum
Therapeutics

ASJC Scopus subject areas

  • Obstetrics and Gynecology

Cite this

Anaphylactic shock after intravenous fluorescein administration for intraoperative cystoscopy. / Lee, Toy; Sanderson, Derrick; Doyle, Paula; Buchsbaum, Gunhilde.

In: Obstetrics and gynecology, Vol. 131, No. 4, 01.01.2018, p. 727-729.

Research output: Contribution to journalArticle

Lee, Toy ; Sanderson, Derrick ; Doyle, Paula ; Buchsbaum, Gunhilde. / Anaphylactic shock after intravenous fluorescein administration for intraoperative cystoscopy. In: Obstetrics and gynecology. 2018 ; Vol. 131, No. 4. pp. 727-729.
@article{938c8cb9bb1a4322b0303410bda3dc2f,
title = "Anaphylactic shock after intravenous fluorescein administration for intraoperative cystoscopy",
abstract = "Background: Rates of administration of intravenous sodium fluorescein during cystoscopy have increased since indigotindisulfonate sodium was removed from the market in 2014. Although sodium fluorescein has been extensively evaluated and found to be safe, side effects including anaphylaxis have been observed, with an incidence between 0.05{\%} and 1.0{\%}. Case: We present a case of anaphylactic shock after administration of intravenous sodium fluorescein for the assessment of ureteral efflux in a patient with a history of frequent severe allergic reactions undergoing urethral lysis and cystoscopy for urinary retention. Cardiopulmonary structure and function were evaluated and found to be normal. An elevated serum tryptase level was identified, indicating an anaphylactoid reaction. Timely recognition of symptoms associated with a severe allergic reaction in the setting of hemodynamic instability with prompt supportive and pharmacologic therapy was vital in the patient's recovery. Conclusion: Health care providers must be aware of this potential complication, especially in patients with a history of severe allergic reactions.",
author = "Toy Lee and Derrick Sanderson and Paula Doyle and Gunhilde Buchsbaum",
year = "2018",
month = "1",
day = "1",
doi = "10.1097/AOG.0000000000002519",
language = "English (US)",
volume = "131",
pages = "727--729",
journal = "Obstetrics and Gynecology",
issn = "0029-7844",
publisher = "Lippincott Williams and Wilkins",
number = "4",

}

TY - JOUR

T1 - Anaphylactic shock after intravenous fluorescein administration for intraoperative cystoscopy

AU - Lee, Toy

AU - Sanderson, Derrick

AU - Doyle, Paula

AU - Buchsbaum, Gunhilde

PY - 2018/1/1

Y1 - 2018/1/1

N2 - Background: Rates of administration of intravenous sodium fluorescein during cystoscopy have increased since indigotindisulfonate sodium was removed from the market in 2014. Although sodium fluorescein has been extensively evaluated and found to be safe, side effects including anaphylaxis have been observed, with an incidence between 0.05% and 1.0%. Case: We present a case of anaphylactic shock after administration of intravenous sodium fluorescein for the assessment of ureteral efflux in a patient with a history of frequent severe allergic reactions undergoing urethral lysis and cystoscopy for urinary retention. Cardiopulmonary structure and function were evaluated and found to be normal. An elevated serum tryptase level was identified, indicating an anaphylactoid reaction. Timely recognition of symptoms associated with a severe allergic reaction in the setting of hemodynamic instability with prompt supportive and pharmacologic therapy was vital in the patient's recovery. Conclusion: Health care providers must be aware of this potential complication, especially in patients with a history of severe allergic reactions.

AB - Background: Rates of administration of intravenous sodium fluorescein during cystoscopy have increased since indigotindisulfonate sodium was removed from the market in 2014. Although sodium fluorescein has been extensively evaluated and found to be safe, side effects including anaphylaxis have been observed, with an incidence between 0.05% and 1.0%. Case: We present a case of anaphylactic shock after administration of intravenous sodium fluorescein for the assessment of ureteral efflux in a patient with a history of frequent severe allergic reactions undergoing urethral lysis and cystoscopy for urinary retention. Cardiopulmonary structure and function were evaluated and found to be normal. An elevated serum tryptase level was identified, indicating an anaphylactoid reaction. Timely recognition of symptoms associated with a severe allergic reaction in the setting of hemodynamic instability with prompt supportive and pharmacologic therapy was vital in the patient's recovery. Conclusion: Health care providers must be aware of this potential complication, especially in patients with a history of severe allergic reactions.

UR - http://www.scopus.com/inward/record.url?scp=85056526737&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=85056526737&partnerID=8YFLogxK

U2 - 10.1097/AOG.0000000000002519

DO - 10.1097/AOG.0000000000002519

M3 - Article

VL - 131

SP - 727

EP - 729

JO - Obstetrics and Gynecology

JF - Obstetrics and Gynecology

SN - 0029-7844

IS - 4

ER -